Advertisement

The Complexity of Routing with Few Collisions

  • Till Fluschnik
  • Marco Morik
  • Manuel Sorge
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10472)

Abstract

We study the computational complexity of routing multiple objects through a network in such a way that only few collisions occur: Given a graph G with two distinct terminal vertices and two positive integers p and k, the question is whether one can connect the terminals by at least p routes (e.g. paths) such that at most k edges are time-wise shared among them. We study three types of routes: traverse each vertex at most once (paths), each edge at most once (trails), or no such restrictions (walks). We prove that for paths and trails the problem is \({\text {NP}}\)-complete on undirected and directed graphs even if k is constant or the maximum vertex degree in the input graph is constant. For walks, however, it is solvable in polynomial time on undirected graphs for arbitrary k and on directed graphs if k is constant. We additionally study for all route types a variant of the problem where the maximum length of a route is restricted by some given upper bound. We prove that this length-restricted variant has the same complexity classification with respect to paths and trails, but for walks it becomes \({\text {NP}}\)-complete on undirected graphs.

References

  1. 1.
    Aoki, Y., Halldórsson, B.V., Halldórsson, M.M., Ito, T., Konrad, C., Zhou, X.: The minimum vulnerability problem on graphs. In: Zhang, Z., Wu, L., Xu, W., Du, D.-Z. (eds.) COCOA 2014. LNCS, vol. 8881, pp. 299–313. Springer, Cham (2014). doi: 10.1007/978-3-319-12691-3_23 Google Scholar
  2. 2.
    Assadi, S., Emamjomeh-Zadeh, E., Norouzi-Fard, A., Yazdanbod, S., Zarrabi-Zadeh, H.: The minimum vulnerability problem. Algorithmica 70(4), 718–731 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Berman, K.A.: Vulnerability of scheduled networks and a generalization of Menger’s theorem. Networks 28(3), 125–134 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Downey, R.G., Fellows, M.R.: Parameterized Complexity. Monographs in Computer Science. Springer, Heidelberg (1999)CrossRefzbMATHGoogle Scholar
  5. 5.
    Downey, R.G., Fellows, M.R.: Fundamentals of Parameterized Complexity. Texts in Computer Science. Springer, Heidelberg (2013)CrossRefzbMATHGoogle Scholar
  6. 6.
    Fluschnik, T.: The Parameterized Complexity of Finding Paths with Shared Edges. Master thesis, Institut für Softwaretechnik und Theoretische Informatik, TU Berlin (2015). http://fpt.akt.tu-berlin.de/publications/theses/MA-till-fluschnik.pdf
  7. 7.
    Fluschnik, T., Kratsch, S., Niedermeier, R., Sorge, M.: The parameterized complexity of the minimum shared edges problem. In: Proceedings of the 35th IARCS Annual Conference on Foundation of Software Technology and Theoretical Computer Science (FSTTCS 2015), LIPIcs, vol. 45, pp. 448–462. Schloss Dagstuhl - Leibniz-Zentrum fuer Informatik (2015)Google Scholar
  8. 8.
    Ford, L.R., Fulkerson, D.R.: Flows in Networks. Princeton University Press, Princeton (1962)zbMATHGoogle Scholar
  9. 9.
    Garey, M.R., Johnson, D.S., Tarjan, R.E.: The planar Hamiltonian circuit problem is NP-complete. SIAM J. Comput. 5(4), 704–714 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Karp, R.M.: Reducibility among combinatorial problems. In: Miller, R.E., Thatcher, J.W., Bohlinger, J.D. (eds.) Complexity of Computer Computations. IRSS, pp. 85–103. Springer, Boston (1972). doi: 10.1007/978-1-4684-2001-2_9 CrossRefGoogle Scholar
  11. 11.
    Kempe, D., Kleinberg, J.M., Kumar, A.: Connectivity and inference problems for temporal networks. J. Comput. Syst. Sci. 64(4), 820–842 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Köhler, E., Möhring, R.H., Skutella, M.: Traffic networks and flows over time. In: Lerner, J., Wagner, D., Zweig, K.A. (eds.) Algorithmics of Large and Complex Networks. LNCS, vol. 5515, pp. 166–196. Springer, Heidelberg (2009). doi: 10.1007/978-3-642-02094-0_9 CrossRefGoogle Scholar
  13. 13.
    Mertzios, G.B., Michail, O., Chatzigiannakis, I., Spirakis, P.G.: Temporal network optimization subject to connectivity constraints. In: Fomin, F.V., Freivalds, R., Kwiatkowska, M., Peleg, D. (eds.) ICALP 2013. LNCS, vol. 7966, pp. 657–668. Springer, Heidelberg (2013). doi: 10.1007/978-3-642-39212-2_57 CrossRefGoogle Scholar
  14. 14.
    Michail, O.: An introduction to temporal graphs: an algorithmic perspective. Internet Math. 12(4), 239–280 (2016)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Omran, M.T., Sack, J., Zarrabi-Zadeh, H.: Finding paths with minimum shared edges. J. Comb. Optim. 26(4), 709–722 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Orlin, J.B.: Max flows in \(O(nm)\) time, or better. In: Proceedings of the 45th ACM Symposium on Theory of Computing (STOC 2013), pp. 765–774. ACM (2013)Google Scholar
  17. 17.
    Rashidi, H., Tsang, E.: Vehicle Scheduling in Port Automation: Advanced Algorithms for Minimum Cost Flow Problems, 2nd edn. CRC Press, Boca Raton (2015)CrossRefGoogle Scholar
  18. 18.
    Skutella, M.: An introduction to network flows over time. In: Cook, W., Lovász, L., Vygen, J. (eds.) Research Trends in Combinatorial Optimization, pp. 451–482. Springer, Heidelberg (2009). doi: 10.1007/978-3-540-76796-1_21 CrossRefGoogle Scholar
  19. 19.
    Ye, Z.Q., Li, Y.M., Lu, H.Q., Zhou, X.: Finding paths with minimum shared edges in graphs with bounded treewidths. In: Proceedings of the International Conference on Frontiers of Computer Science (FCS 2013), pp. 40–46 (2013)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany 2017

Authors and Affiliations

  1. 1.Institut für Softwaretechnik und Theoretische InformatikTU BerlinBerlinGermany
  2. 2.Ben Gurion University of the NegevBeershebaIsrael

Personalised recommendations